Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Memphis, TN

December 28, 2024Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Dec 28, 2024, 6:24 PM CST for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 6:24 PM CST (00:24 UTC)
Expired
Dec 28, 2024, 9:22 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 5:45 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 28, 5:45 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
545 PM CST Sat Dec 28 2024

...New AVIATION...

.SYNOPSIS...
Issued at 251 PM CST Sat Dec 28 2024

Rain and thunder is expected across much of the region tonight
with a severe threat in north Mississippi. A cold front will pass
through tomorrow, bringing calmer weather through Monday ahead of
more rain chances Tuesday. Dry weather will close out the rest of
the forecast from Wednesday onward with a chance for subfreezing
lows by the end of next week.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 251 PM CST Sat Dec 28 2024

Thunderstorms, some severe, are expected to begin the forecast
period this evening through tonight. A potent shortwave trough,
now swinging through central Texas, will round the base of a
longer-wave trough and pass through the Midsouth tonight. In
response, an area of low pressure will track northeast into the
region from the Red River valley with strong southerly advection
to its east. Some convection is already developing across the
region in a modestly unstable environment containing 50+ knots
effective bulk shear that should remain sub-severe. Low-level
southerlies will continue to intensify into this evening,
advecting higher surface based instability north into portions of
north Mississippi. Shear will continue to be strong, with
effective bulk shear still above 50 knots and 300+ m2/s2 ESRH.
Good confidence exists in a QLCS entering the region around 00z
that will interact with this environment bringing severe winds and
potentially some tornadoes.

The primary uncertainty that still remains is the northern extent
of surface-based instability that would support tornadic elements
within tonight's QLCS. Satellite trends show an area of clearing
just to the south of the CWA that have warmed surface temps in
excess of 70 F. However, 12z HREF guidance keeps mean surface
based CAPE below 250 J/kg and confined to the southeastern portion
of the region with a max around 750 J/kg. All things together,
the shear is there but we are still waiting to see how important
mesoscale details sort themselves out that will determine the
severity of storms tonight.

Storms are expected to leave the region by 06z tonight with some
trailing areas of rain within a deformation zone behind the low
pressure system. The last areas of precipitation will leave by
tomorrow evening. When everything is said and done widespread
areas of 1.5 - 3 inches of rain will have fallen. Some locally
higher amounts are possible from convection tonight.

The upper pattern will continue to retain its progressive stance
into next week. Muted ridging behind today's system will bring
only meager changes to temperatures but will help to keep the
Midsouth dry Sunday and Monday. Another shortwave will approach
Monday. Most DPVA will remain to our north but a few rain showers
are possible across the northern reaches of the CWA Tuesday ahead
of another cold front. Temperatures will drop more dramatically
after this front with lows dropping to into the 30s Wednesday
morning and potentially below freezing Thursday as upper flow
becomes more northwesterly.

Ensembles are in relatively good agreement for the rest of the
forecast. Northwesterly flow should continue to prevail containing
multiple shortwaves that will reinforce cold air across the region
into next weekend. There is support for another upper wave
reaching the region near the end of the period that could bring
more rainy weather. However, there is still uncertainty in
amplitude and timing for this system.

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CST Sat Dec 28 2024

Messy TAFs remain this issuance. Low pressure system will continue
to lift north, pushing continued showers and thunderstorms
through the overnight hours. The main line of thunderstorms
associated with a cold frontal movement will move through over the
next few hours and continue through around 06Z. IFR conditions
will remain through daybreak, when conditions improve to MVFR
across the airspace. Winds will remain gusty, up to 25 kts,
through around 20Z. VFR conditions will prevail beginning tomorrow
afternoon.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...AEH

In the hours before

Special weather statement, Dec 28, 1:22 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 PM CST Sat Dec 28 2024

MSZ001-008-011-012-281945-
DeSoto MS-Panola MS-Tate MS-Quitman MS-
122 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DESOTO...CENTRAL
TATE...NORTHEASTERN QUITMAN AND NORTHWESTERN PANOLA COUNTIES THROUGH
145 PM CST...

At 121 PM CST, Doppler radar was tracking a strong thunderstorm near
Curtis Station, or 13 miles west of Batesville, moving north at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Senatobia, Coldwater, Como, Crenshaw, Sledge, Curtis Station,
Arkabutla, Darling, Strayhorn, Pleasant Grove, Falcon, Askew, Buxton,
McGhee, Longtown, Ballentine, Sarah, Love, Poagville, and Horatio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 9029 3451 9023 3451 9020 3455 9020
      3456 9021 3482 9012 3471 8982 3427 9009
TIME...MOT...LOC 1921Z 202DEG 39KT 3438 9016

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DNM
Local storm report, Dec 28, 3:17 PM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
317 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Flash Flood      Hernando                34.83N 89.99W
12/28/2024                   DeSoto             MS   Emergency Mngr

            Report of flooding across numerous roadways
            in and around the Hernando area. Some
            additional reports of water in homes or
            businesses as well.

&&

CMA

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:13 PM CSTAreal Flood AdvisoryMEGTipton3 hr
Dec 28, 9:21 PM CSTAreal Flood AdvisoryMEGShelby114 min
Dec 28, 9:35 PM CSTRiver Flood WarningMEGFayette, Shelby14 hr
Dec 29, 3:00 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale27 hr
Dec 28, 7:25 PM CSTSpecial Weather StatementMEGTippah35 min
Dec 28, 7:54 PM CSTSpecial Weather StatementMEGCalhoun36 min
Dec 28, 8:08 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc37 min
Dec 28, 8:13 PM CSTTornado WarningMEGCalhoun, Chickasaw, Pontotoc17 min
Dec 28, 8:39 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lee, Pontotoc12 min
Dec 28, 8:51 PM CSTSpecial Weather StatementMEGLee, Pontotoc24 min
Dec 28, 9:03 PM CSTSpecial Weather StatementMEGMonroe42 min
Dec 28, 9:08 PM CSTTornado WarningMEGMonroe14 min
Dec 28, 9:19 PM CSTSevere Thunderstorm WarningMEGMonroe27 min
Dec 28, 9:32 PM CSTRiver Flood WarningMEGTate, Tunica55 hr
Dec 29, 2:53 AM CSTAreal Flood WarningMEGDeSoto3 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.